The latest findings from research led by the Oxford Vaccine Group has revealed that mixing and matching different vaccines are safe, but it might increase the risk of getting mild side effects such as chills, fever, headaches, and muscle pain.
The Com-Cov study was launched earlier this year to examine the possibility of mixing different brands of vaccines for the two jabs. Their initial tests focused on a combination of the Oxford/AstraZeneca and Pfizer/BioNTech jab, and the trial was then extended in April to include Moderna and Novavax. The full results are expected to be out in June, but preliminary findings have been published in a peer-reviewed research letter in the medical journal Lancet.
The study showed that one in ten volunteers who received two jabs of AstraZeneca reported that they got fever, but the number rose by 34% for those who received a mix of the AstraZeneca and Pfizer jabs. The same pattern was observed for other symptoms as well.
Although mixing and matching vaccines have not shown any safety concerns so far, the team believes that publishing these findings now will be crucial to the vaccination programme of countries all over the world—especially when it comes to vaccinating health care workers. Professor Matthew Snape, the chief investigator on the trial, said:
The results from this study suggest mixed dose schedules could result in an increase in work absences the day after immunisation, and this is important to consider when planning immunisation of healthcare workers.
One thing it's telling us is that you wouldn't want to vaccinate a ward full of nurses on same day [with mixed doses of different vaccines], because you might have more absenteeism the next day.
The Oxford Vaccine Group has been working with 1050 participants over the age of 50, but the research suggests that the same reactions will occur in younger age groups as well.
The team is currently working on a solution to reduce the frequency of these side effects. Snape added:
In the meantime, we have adapted the ongoing study to assess whether early and regular use of paracetamol reduces the frequency of these reactions.